Supplements Not Recommended

July 8, 2008

While it is tempting to take lots of supplements for all the potential benefits, it is important to realize that many of them also have harmful side effects. Today, the one sure and safe way to have a healthy body is through exercise and eating a proper diet. Of course, many athletes use many of the recommended supplements mention above with good results. But the Internet is full of countless products with false promises. Sure there are hormones which can rapidly build muscle mass, but at what cost.  Every day, there are reports of sudden deaths, steroid rages and emergency hospital admissions after taking some supplements. The few supplements that must be avoided by all individuals, especially athletes are covered below.

Ephedrine-type supplements, such as ma haung, have the ability to stimulate the brain negatively and lead to the development of many psychiatric symptoms. These may include hallucinations, delusions, confusions, poor memory and a lack of concentration. Other potent side effects include increasing the blood pressure and heart rate. Strokes and deaths have been reported after prolonged use of ephedrine containing products.

Steroids, while tempting for many athletes, have more negative side effects than benefits. Not only do they cause acne, aggressiveness and strain on the ligaments and tendon supporting the muscles, but they can also cause severe liver damage.

Growth hormone and all hormones are best avoided unless being used under the supervision of a physician.

Alcohol, though a not a supplement, can undermine a well-executed exercise program for many athletes and therefore should be avoided or consumed in moderation.

References:

American College of Sports Medicine; American Dietetic Association; Dietitians of Canada. (2000). Joint Position Statement: nutrition and athletic performance. American College of Sports Medicine, American Dietetic Association, and Dietitians of Canada.  Med Sci Sports Exerc. Dec; 32(12):2130-45.

Fillmore CM, Bartoli L, Bach R, Park Y. (1999). Nutrition and dietary supplements.
Phys Med Rehabil Clin N Am. Aug; 10(3):673-703.

Handelsman DJ. (2006). Testosterone: use, misuse and abuse. Med J Aust.  Oct 16; 185(8):436-9.Â

Comments

Got something to say?